Wyoming, 2002

Damaging Wind in Wyoming, August 29, 2002

August 29, 2002 · NWS RIW · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 29, 1:03 AM MST, 13 hours earlier.

Area forecast discussion, Aug 29, 1:03 AM MST, 13 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
203 AM MDT THU AUG 29 2002

MCS FINALLY EXITING JOHNSON COUNTY AGAIN THIS MORNING. LUCKILY THE
HEAVIEST RAIN FROM THIS SYSTEM WAS A LITTLE NORTH OF WHERE THE
HEAVIEST RAIN FELL TWO NIGHTS AGO. NOW WE HAVE TO DEAL WITH UPPER LOW
OVER IDAHO AND APPROACHING SHORTWAVE OVER NORTHERN UTAH. I BELIEVE
THE AVN HAS A BETTER HANDLE ON THIS UTAH FEATURE WHICH APPEARS TO
RIDING ON TOP OF SPEED MAX ROTATING NORTHWARD OUT OF ARIZONA AND
SOUTHERN UTAH. THE AVN DEPICTS THE CURRENT AREA OF LIFT QUITE NICELY
AND SHOWS LEFT EXIT REGION DIVERGENCE MOVING INTO SOUTHWEST WYOMING
AROUND 12Z AND MOVING RAPIDLY ACROSS THE CENTRAL PART OF THE COWBOY
STATE BY 18Z. WILL HAVE TO BEEF UP THUNDERSTORM CHANCES ALONG ITS
PATH AND REMOVE AFTERNOON WORDING AS CONVECTION WILL NOT BE LIMITED
TO AFTERNOON HEATING. OTHER QUESTION IS WILL SEVERE WEATHER BE A
THREAT ONCE AGAIN TODAY? WE WONT HAVE THE ORGANIZED UPSLOPE FLOW WE
HAD YESTERDAY BUT WE SHOULD HAVE SOME LOW LEVEL CONVERGENCE WHERE
DEVELOPING SOUTH OR SOUTHWEST FLOW HITS MORE MOIST SOUTHEAST OR EAST
FLOW IN CENTRAL WYOMING. BEST THREAT AREA WILL PROBABLY BE FROM
EASTERN FREMONT AND NATRONA NORTHWARD INTO JOHNSON AGAIN.

DRIER MORE STABLE AIR SHOULD TAKE OVER ON FRIDAY BUT NEXT TROUGH
BRUSHES THE NORTH ON SATURDAY FOR AT LEAST SOME THREAT UP THERE.
WE MAY EVEN SEE SOME CONVECTION IN THE NORTHWEST AS EARLY AS
FRIDAY NIGHT. LOWER RELATIVE HUMIDITIES AND INCREASING SOUTHWEST WIND
OVER OUR SOUTHWEST FIRE ZONES MAY RESULT IN CRITICAL FIRE CONDITIONS
ON FRIDAY. SYSTEM EXITS ON SUNDAY WITH WEAK FRONTAL BOUNDARY
PASSING THROUGH. BEST CHANCE FOR THUNDERSTORMS WILL MOST LIKELY BE
ACROSS OUR EASTERN ZONES WITH BEST INSTABILITY AND POSSIBLY WEAK
CONVERGENCE ALONG FRONTAL BOUNDARY. THE AVN SHOWS ANOTHER SHORTWAVE
MOVING ACROSS MONTANA ON MONDAY WITH NORTHERN WYOMING GETTING CLIPPED
ONCE AGAIN. WILL NOT INTRODUCE PRECIPITATION JUST YET. RIDGE IS THEN
FORECAST TO MOVE IN TUESDAY WITH NEXT PACNW TROUGH DEVELOPING AROUND
MIDWEEK WITH POTENTIAL FOR MORE THUNDERSTORM DEVELOPMENT IN THE WEST
BY WEDNESDAY.

.RIW...NONE.

SKRBAC

In the hours before

Special weather statement, Aug 29, 10:40 AM MST, 3 hours 23 minutes before
WYZ001>015-017-019-020-022>028-292130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
1140 AM MDT THU AUG 29 2002

...POTENTIAL FOR HAIL AND HEAVY RAINS FROM THUNDERSTORMS THIS
AFTERNOON AND EVENING...

THE GREATEST THREAT OF SIGNIFICANT SEVERE WEATHER EXTENDS EAST OF A
LINE FROM JACKSON TO BIG PINEY TO GREEN RIVER TO FLAMING GORGE. THIS
INCLUDES YELLOWSTONE NATIONAL PARK...PARK COUNTY...TETON
COUNTY...SUBLETTE COUNTY...SWEETWATER COUNTY...FREMONT COUNTY...
NATRONA COUNTY...HOT SPRINGS COUNTY...WASHAKIE COUNTY...BIG HORN
COUNTY...AND JOHNSON COUNTIES.

WINDS GUSTING TO 60 MPH AND HAIL UP TO AN INCH IN DIAMETER COULD
OCCUR WITH THE STRONGER STORMS. ADDITIONALLY...ISOLATED STORMS COULD
PRODUCE VERY HEAVY RAIN WHICH CAN CAUSE FLASH FLOODING ON ALREADY
SATURATED SOILS.

TWO AREAS OF STORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON. THE
FIRST AREA WILL BE IN NORTHWEST WYOMING. STORMS IN THIS AREA WILL
MOVE NORTH NORTHEAST AT 25 MPH. THE SECOND AREA OF STRONG STORMS WILL
MOVE NORTH FROM SOUTHERN WYOMING. THESE STORMS ARE EXPECTED TO MOVE
NORTH AT 20 MPH.

MOST LOCATIONS WILL RECEIVE RAINFALL OF LESS THAN ONE HALF
INCH...HOWEVER ISOLATED LOCATIONS COULD RECEIVE OVER AN INCH AS
LOW LEVEL MOISTURE REMAINS HIGH. IN ADDITION...SOILS THAT ARE ALREADY
SATURATED IN SPOTS DUE TO THE HEAVY RAINS EARLIER THIS WEEK...HAVE
THE POTENTIAL FOR FLASH FLOODING.

WCJIN-WYNW-WYNE-WYSW

MLC

The radar

The Billings radar (KBLX), 116 km away, was scanning. The volume nearest the first event began at 21:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Park

When
August 29, 2:03 PM MST
Where
Park County, Clark
Measured
57 kt (66 mph)
Reported by
GENERAL PUBLIC
Coordinates
44.883, -109.150

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2002Every state in 2002This day in weather historyWarnings in Wyoming, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5314326.